Questions & Answers on Psychiatric Medications
Tadao Ogura, M.D.
What Side Effects Should I Expect from Psychiatric Medications?
and even some doctors, seem to think that all medications have "side
effects" and that all side effects are bad. However, a side
effect in medicine is simply any effect that is different from the
main or intended effect of the medicine. Sometimes, a side effect
may even be useful. For example, some antidepressant medications
have a "side effect" that causes sleepiness after taking
them. These medications can be used to counter nighttime agitation
or to treat insomnia.
First, there are "Adaptation Reactions." When you first take any medication, your body must undergo some adjustment or adaptation to the medication. Since some individuals are more sensitive to medications than others, they may experience various physical reactions to the medications. These reactions may include mild tiredness, headaches, sluggishness, and even diarrhea or constipation. These reactions generally subside in a few days to a week if your body and the medication are "a good match."
If, on the other hand, your initial physical reactions to a medication are more severe, and become progressively worse in time, this may be an indication that the medication is wrong for your constitution, or the dosage is wrong, or the medication may be interacting adversely with another medication you are taking. These reactions are the "Real Side Effects" you should be concerned about.
Your body has a "natural wisdom" and will try to communicate with you if what you are taking is bad for you. Animals definitely have this instinctual wisdom, and are able to avoid poisonous plants and mushrooms in the wilderness, but humans have "evolved" so much that we have lost touch with this instinct as we have become more "cerebral." The more you live in your head, the further you are away from the body's "natural wisdom."
Fortunately, however, if a medication is not a good match for your constitution, your body will try to let you know. If your reactions to a new medication are more than the mild ones described above, inform your doctor immediately. If you develop any severe reactions, you should immediately contact your doctor, and start decreasing the dosage of (but DO NOT stop taking) the medication until your doctor gives you more specific instructions.
The most important thing to remember about Side Effects is that you must try to listen to your body, and communicate with your doctor. If you start out all right on a medication, but you develop symptoms later, you probably need to have your medication adjusted or changed again.
In some cases, a "Side Effect" may have nothing to do with your medication. I had once seen a patient who had reported severe "side effects" soon after starting medications. When I checked out the medication with the Bi-Digital O-ring Test, which is a unique testing method I use in my practice that I will discuss later, I found that the medications were "right." Later, it turned out that the patient had actually developed a sinus infection, as well as other physical conditions that had actually caused what had been reported as the "side effects."
Unfortunately, too many people are too quick to blame all their problems on their "psychiatric" medications and forget that they may also have other conditions or take other medications that are the true "culprits."
In summary regarding
Side Effects, just remember: 1) Listen to your body's natural wisdom
and 2) Communicate with your doctor if you pick up any negative
messages from your body.